New Mexico, 2013

Flash Flood in New Mexico, July 15, 2013

July 15, 2013 · NWS EPZ · 1 event in 1 county or zone

A weak front was located near the Arizona/New Mexico border with an upper high in Southern Arizona. Deep moisture was in place and storm motion was slow allowing for over 2 inches of rain to fall in Hachita which produced some street flooding in town.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A weak front was located near the Arizona/New Mexico border with an upper high in Southern Arizona. Deep moisture was in place and storm motion was slow allowing for over 2 inches of rain to fall in Hachita which produced some street flooding in town.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Jul 15, 2:27 PM MST, 3 hours 56 minutes earlier.

Area forecast discussion, Jul 15, 2:27 PM MST, 3 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
327 PM MDT MON JUL 15 2013

.SYNOPSIS...
A COLD FRONT MOVED ACROSS THE REGION LAST NIGHT AND BROUGHT COOLER
TEMPERATURES AND PLENTY OF MOISTURE. WE WILL SEE A GOOD CHANCE OF
RAIN DURING THE COMING WEEK. A FEW STORMS MAY PRODUCE EXCESSIVE
RAINFALL LEADING TO FLASH FLOODING. REMEMBER TURN AROUND DON'T
DROWN. TEMPERATURES THIS WEEK WILL RUN 10 DEGREES BELOW NORMAL. BY
NEXT WEEKEND WE WILL DRY OUT A LITTLE WITH WARMER TEMPERATURES.

&&

.DISCUSSION...
OUR ODD FORECAST CONITNUES ON TRACK. LAST NIGHT A COLD FRONT MOVED
ACROSS THE REGION WHICH USHERED IN COOLER TEMPERATURES AND A FAIR
AMOUNT OF LOW LEVEL MOISTURE. IF A COLD FRONT IN JULY IS NOT ODD
ENOUGH...THINGS ARE EVEN ODDER ALOFT. AN UPPER LEVEL TROUGH
CONTINUES TO SLOWLY DRIFT TO THE WEST TOWARD NEW MEXICO. THE
UPPER TROUGH HAS BEEN RETROGRADING TO THE WEST FOR SEVERAL DAYS
NOW...WHICH IS UNUSUAL. SO NEEDLESS TO SAY WITH TWO UNUSUAL EVENTS
GOING ON THAT WE WOULD SEE SOME UNUSUAL WEATHER. TEMPERATURES THIS
WEEK WILL RUN AROUND TEN DEGREES BELOW NORMAL (IF THE NAM MODEL IS
TO BE BELIEVED EL PASO COULD BE ALMOST 20 DEGREES BELOW NORMAL ON
WEDNESDAY) DUE TO A COMBINATION OF CLOUDS AND RAIN. FOR TONIGHT
THE UPPER LOW WILL COMBINE WITH THE MOISTURE TO CREATE A WIDE
SPREAD RAIN EVENT. WITH SO MUCH MOISTURE IN THE AIR HEAVY RAIN IS
LIKELY. THERE IS A RISK OF FLASH FLOODING...ESPECIALLY IN BASINS
ASSOCIATED WITH THE SILVER BURN SCAR THIS EVENING INTO TO TONIGHT.

ON TUESDAY THE UPPER LOW WILL DRIFT A LITTLE CLOSER INTO NEW
MEXICO. IN DOING SO WE WILL SEE A BIT OF A DOWN DAY RAIN WISE. WE
WILL SEE SHOWERS POP UP BUT THE THREAT FOR FLOODING WILL BE
LIMITED TO LOCATIONS WEST OF RIO GRANDE. BY WEDNESDAY THE LOW WILL
CONTINUE TO DRIFT SOUTH AND WEST AND THAT WILL HELP OPEN THE DOOR
TO ALL THE MOISTURE LURKING TO THE EAST. THIS WILL INCREASE THE
THREAT FOR FLASH FLOODING EAST OF THE RIO GRANDE. PRECIPITAL WATER
VALUES WILL INCREASE TO AROUND 1.5 INCHES WHICH IS WELL ABOVE
NORMAL AND WITH THE UPPER LOW LURKING AROUND THE STORMS THAT DO
DEVELOP WILL BE CAPABLE OF PRODUCING SOME HEAVY RAIN...SO OUR
FLASH FLOOD THREAT WILL CONTINUE. THE DEEPER MOISTURE WILL SPREAD
ALONG THE BORDER ON THURSDAY SO THE THREAT OF HEAVY RAIN WILL
COVER THE ZONES BORDERING THE INTERNATIONAL BORDER. BY THE WEEKEND
THE UPPER LOW WILL HAVE DRIFTED ALL THE WAY TO THE BAJA OF MEXICO
SO THAT WILL HELP KEEP OUR MOIST FLOW GOING...BUT WILL REMOVE SOME
OF OUR DYNAMICS SO WE WILL CONTINUE TO SEE A CHANCE OF
THUNDERSTROMS INTO THE WEEKEND...BUT OUR TEMPERATURES WILL CREEP
BACK TOWARD NORMAL LEVELS.

&&

.AVIATION...VALID 16/00Z-17/00Z.
BACK DOOR COLD FRONT CONTINUES TO PUSH WEST ACROSS THE AREA AS AN
UPPER LOW FM THE EAST MOVES INTO SRN NMEX. GENERAL SCT-BKN060-080
BKN-OVC100-200. AREAS OF LCL SCT030 BKN040CB BKN-OVC080-120 2SM
+TSRA. VRB WINDS 25G35 KT NR TSTMS. GREATEST INTENSITY AND AREAL
COVERAGE FROM 00Z-09Z THEN ACTIVITY PUSHING MAINLY WEST OF
CONTINENTAL DIVIDE. GENERAL SFC WNDS THRU PD: NE-ESE/10G20KT AND LCLY
HIR AT TIMES W SLOPES/PASSES.

&&

.FIRE WEATHER...
AN UPPER LOW PRESSURE SYSTEM OVER OKLAHOMA AND TEXAS IS DRIFTING
WESTWARD TOWARD NEW MEXICO WHILE A BACKDOOR SURFACE COLD FRONT IS
ALSO PUSHING WESTWARD INTO OUR AREA FROM THE EAST. THESE SYSTEMS WILL
BRING MOIST UNSTABLE AIR INTO SOUTHERN NEW MEXICO AND FAR WEST TEXAS
THIS WEEK. THIS WILL RESULT IN A FAIRLY WET AND COOL WEATHER PATTERN
THIS WEEK AND WILL GENERATE WIDESPREAD SHOWERS AND THUNDERSTORMS
ACROSS MOST OF THE REGION. LOCALLY HEAVY RAINS ARE EXPECTED AND THE
POTENTIAL FOR FLASH FLOODING IS AT THE MODERATE TO HIGH LEVEL
PARTICULARLY OVER THE FIRE BURN SCARE AREAS OF THE SILVER AND
WHITEWATER/BALDY COMPLEXES.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 70  85  67  81  69 /  70  30  30  40  40
SIERRA BLANCA           66  85  63  81  65 /  50  40  50  50  40
LAS CRUCES              67  86  64  79  66 /  70  30  30  40  40
ALAMOGORDO              66  87  63  77  65 /  50  40  40  40  40
CLOUDCROFT              48  64  45  57  47 /  60  50  50  60  40
TRUTH OR CONSEQUENCES   65  84  62  76  64 /  60  40  40  40  30
SILVER CITY             61  80  58  74  60 /  70  50  40  40  30
DEMING                  65  85  62  80  64 /  70  40  30  40  40
LORDSBURG               66  86  63  80  65 /  70  60  40  30  30
WEST EL PASO METRO      71  86  68  79  70 /  70  30  30  40  40
DELL CITY               65  84  62  81  64 /  50  40  50  50  40
FORT HANCOCK            69  87  66  83  68 /  60  30  40  40  40
LOMA LINDA              62  80  59  75  61 /  60  30  30  40  40
FABENS                  69  87  66  81  68 /  60  30  30  40  40
SANTA TERESA            68  85  65  80  67 /  70  30  30  40  40
WHITE SANDS HQ          69  84  66  80  68 /  60  30  30  40  40
JORNADA RANGE           64  85  61  79  63 /  60  30  30  40  40
HATCH                   67  83  64  76  66 /  60  40  30  40  40
COLUMBUS                69  86  66  81  68 /  70  40  30  40  40
OROGRANDE               64  86  61  80  63 /  60  30  30  40  40
MAYHILL                 54  71  51  64  53 /  50  50  50  60  40
MESCALERO               54  73  51  69  53 /  50  50  50  50  40
TIMBERON                53  67  50  64  52 /  60  50  50  60  40
WINSTON                 61  76  58  70  60 /  80  60  50  50  40
HILLSBORO               64  79  61  74  63 /  70  40  30  40  40
SPACEPORT               64  84  61  77  63 /  60  30  30  40  40
LAKE ROBERTS            59  78  56  71  58 /  80  70  50  50  40
HURLEY                  61  80  58  74  60 /  70  50  40  40  30
CLIFF                   62  87  59  81  61 /  70  60  40  30  30
MULE CREEK              58  84  55  78  57 /  70  60  40  30  30
FAYWOOD                 63  79  60  73  62 /  70  50  30  40  40
ANIMAS                  65  87  62  80  64 /  70  60  40  30  30
HACHITA                 66  85  63  80  65 /  80  50  30  30  40
ANTELOPE WELLS          66  83  63  80  65 /  70  60  40  30  40
CLOVERDALE              62  79  59  74  63 /  70  60  40  30  30

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH UNTIL MIDNIGHT MDT TONIGHT FOR NMZ410>417.

     FLASH FLOOD WATCH THROUGH TUESDAY AFTERNOON FOR NMZ401>409.

TX...FLASH FLOOD WATCH UNTIL MIDNIGHT MDT TONIGHT FOR TXZ418>424.

&&

BRICE/NOVLAN
Hazardous weather outlook, Jul 15, 11:31 AM MST, 6 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1231 PM MDT MON JUL 15 2013

NMZ401>417-TXZ418>424-161845-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
1231 PM MDT MON JUL 15 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A THREAT OF HEAVY RAIN AND FLASH FLOODING THIS AFTERNOON
AND EVENING. AN UPPER LEVEL STORM SYSTEM WILL COMBINE WITH
ABUNDANT MOISTURE MOVING INTO THE REGION TO HELP PRODUCE HEAVY
RAIN. FLASH FLOODING IS LIKELY ASSOCIATED WITH THE SILVER BURN
SCAR. FLASH FLOODING WILL BE POSSIBLE MAINLY WEST OF THE RIO
GRANDE TODAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE FLASH FLOOD THREAT WILL CONTINUE MUCH OF THE WEEK. ON
WEDNESDAY THE THREAT WILL SHIFT TO THE EAST OF THE RIO GRANDE. ON
THURSDAY THE FLASH FLOOD THREAT WILL COVER THE COUNTIES THAT
BORDER THE INTERNATIONAL BORDER.

.SPOTTER INFORMATION STATEMENT...

IF SPOTTERS DETECT FLASH FLOODING PLEASE REPORT IT TO OUR OFFICE
VIA OUR 800 NUMBER OR REPORT THE FLOODING TO LOCAL LAW ENFORCEMENT

In the hours before

Special weather statement, Jul 15, 2:44 PM MST, 3 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
344 PM MDT MON JUL 15 2013

NMZ406-152230-
UPLANDS OF THE BOOTHEEL NM-
344 PM MDT MON JUL 15 2013

...STRONG THUNDERSTORMS WITH CONTINUOUS CLOUD TO GROUND LIGHTNING
THREATENING SOUTHWESTERN HIDALGO COUNTY THROUGH 430 PM MDT...

AT 342 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR CLOVERDALE...MOVING SOUTHEAST AT 10 MPH.

THIS STORM IS PRODUCING NEARLY CONTINUOUS CLOUD TO GROUND
LIGHTNING...WITH 20 TO 30 STRIKES DETECTED EVERY FIVE MINUTES. WIND
GUSTS UP TO 40 MPH CAN ALSO BE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY.

LOCATIONS IMPACTED INCLUDE...
  CLOVERDALE...
  GERONIMO PASS...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.

HARDIMAN
Local storm report, Jul 15, 6:05 PM MST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
705 PM MDT MON JUL 15 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HEAVY RAIN       5 ESE BIG HATCHET REFUG 31.70N 108.34W
07/15/2013  M2.33 INCH       HIDALGO            NM   MESONET

            HACHITA VALLEY RAWS 2.33 INCHES OF RAIN BETWEEN 440 PM
            AND 640 PM.

&&

EVENT NUMBER EPZ1300524

HARDIMAN
Local storm report, Jul 15, 6:07 PM MST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
707 PM MDT MON JUL 15 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0701 PM     HEAVY RAIN       WINDMILL                31.98N 108.62W
07/15/2013  M1.18 INCH       HIDALGO            NM   TRAINED SPOTTER

&&

EVENT NUMBER EPZ1300525

FAUSETT

The radar

The El Paso radar (KEPZ), 153 km away, was scanning. The volume nearest the first event began at 01:23 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Grant

When
July 15, 6:23 PM MST to 7:30 PM MST
Where
Grant County, 19.95 mi SSW of Wilna to 19.89 mi SSW of Wilna
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
31.922, -108.323

A spotter in Hachita reported an inch and a half to 2 inches of rain in 45 minutes which produced street flooding throughout Hachita. A mesonet site near Hachita reported a total of 2.33 inches of rain within 2 hours.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2013Every state in 2013This day in weather historyWarnings in New Mexico, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 467685.